MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY STRATA®; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY STRATA®; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Model Number 42856
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Codes Headache (1880); Nerve Damage (1979); Optical Nerve Damage (1986); Loss of Vision (2139); Vomiting (2144); Convulsion/Seizure (4406)
Date of Event 03/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received information regarding an adjustable shunt.It was reported that on (b)(6) 2011, the patient underwent lateral ventricle-abdominal cavity shunt implantation for hydrocephalus under general anesthesia, with a brain-thoracoabdominal shunt system and components.The implantation procedure was smooth, the process followed standard protocols, and no adverse reactions occurred.The patient was followed up for six years until the end of 2017, when recurrent headaches developed and progressively worsened.In (b)(6) 2018, the symptoms escalated to severe headache, vomiting, and convulsions, leading to readmission.The pressure setting of the hydrocephalus shunt device was adjusted.On (b)(6) 2018, the patient decided to transfer to another hospital, where doctor in (b)(6) discovered drainage tube malfunction and replaced the drainage tube.This resulted in optic nerve atrophy and complete loss of vision, and the patient was diagnosed with first-degree visual impairment.It was noted that the surgery took place more than 15 years ago, and the patient had not visited the hospital since.Since the specific replacement surgery was performed at another hospital, the exact product used for the replacement was unknown.
 
Additional Manufacturer Narrative
H6.Additional annex e codes added.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information received reported that the patient's underlying diagnosis was hydrocephalus.The patient did not have any other medical conditions.There was no relief in symptoms after the valve pressure adjustment in (b)(6) 2018.No imaging studies were performed to confirm the catheter malfunction.Imaging or interrogation of the shunt valve did not reveal any signs of increased intracranial pressure or hydrocephalus before the catheter issue was discovered.The optic nerve atrophy and vision loss might be attributed to the increased intracranial pressure.
 
Additional Manufacturer Narrative

Brand Name
STRATA®
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
5290 california ave
irvine CA 92617
Manufacturer (Section G)
MEDTRONIC NEUROSURGERY
5290 california ave
irvine CA 92617
Manufacturer Contact
justin ellis
4620 n. beach st.
fort worth, TX 76137
7635265677
MDR Report Key24055705
Report Number2021898-2026-00001
Device Sequence Number9855981
Product Code JXG
UDI-Device Identifier00613994804631
UDI-Public(01)00613994804631(17)140228(10)D00546
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K042465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/06/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2014
Device Model Number42856
Device Catalogue Number42856
Device Lot NumberD00546
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/04/2026
Supplement Date Received by Manufacturer03/05/2026
03/06/2026
Initial Report FDA Received Date01/13/2026
Supplement Report FDA Received Date03/06/2026
03/06/2026
Date Device Manufactured04/11/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age11 YR
Patient SexFemale